Alert archive / Louisiana / Flash Flood Warnings in 2007

Flash Flood Warning 8, NWS Lake Charles, LA

September 13, 2007Orange County, Texas; Calcasieu Parish, Jefferson Davis Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Sep 13, 2007, 6:13 AM CDT for Orange County, Texas; Calcasieu Parish, Jefferson Davis Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2007, 6:13 AM CDT (11:13 UTC)
Expired
Sep 13, 2007, 10:15 AM CDT
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Calcasieu Parish, LA, Jefferson Davis Parish, LA, Orange County, TX

The radar

The Lake Charles radar (KLCH), 22 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2007-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2007-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 131114
FFWLCH
LAC019-053-TXC361-131515-
/X.NEW.KLCH.FF.W.0008.070913T1113Z-070913T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
613 AM CDT THU SEP 13 2007

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ORANGE COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WEST ORANGE...VIDOR...ORANGE...
  MAURICEVILLE...BRIDGE CITY...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...WESTLAKE...VINTON...SULPHUR...
  STARKS...MOSS BLUFF...LAKE CHARLES...IOWA...HAYES...DE QUINCY...
  JEFFERSON DAVIS PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...WELSH...JENNINGS...FENTON...ELTON...

* UNTIL 1015 AM CDT

* AT 607 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GILLIS

6 TO 7 INCHES OF RAIN HAS FALLEN ACROSS THE WARNED AREA. ADDITIONAL 
RAINFALL AMOUNTS OF 2  TO 4 INCHES ARE POSSIBLE IN THE WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3047 9263 3021 9263 3011 9264 3007 9272
      3007 9373 2999 9386 3008 9406 3022 9408
      3022 9372 3024 9368 3031 9369 3033 9374
      3040 9374 3039 9347 3048 9347 3048 9339
      3039 9339 3040 9310 3043 9305 3043 9275
      3048 9276

$$

06

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 4:57 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 13, 4:57 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
457 AM CDT THU SEP 13 2007

.SHORT TERM...

HURRICANE HUMBERTO MADE LANDFALL EARLIER THIS MORNING WEST OF SEA
RIM STATE PARK AND CONTINUES INLAND THIS MORNING ACROSS JEFFERSON
AND ORANGE COUNTIES. WIND GUSTS UP TO 85 MPH HAVE BEEN REPORTED
WITH NUMEROUS REPORTS OF WIND DAMAGE IN THE PORT ARTHUR AND
NEDERLAND AREAS. TIDAL FLOODING HAS ALSO BEEN REPORTED ALONG THE
COAST WITH ROADS UNDERWATER IN SABINE PASS AND PARTS OF CAMERON
PARISH.

HAVE ISSUED AN INLAND TROPICAL STORM WARNING FOR AREAS FURTHER
INLAND ALONG THE NHC FORECAST TRACK OF THE HURRICANE. THE SYSTEM
WILL CONTINUE TO WEAKEN AS IT MOVES FURTHER INLAND BUT TROPICAL
STORM FORCE WINDS WILL CONTINUE TO BE POSSIBLE ALONG THE TRACK OF
THE CENTER. WILL CONTINUE THE FLASH FLOOD WATCH THROUGH TONIGHT
FOR ALL ZONES. TORNADO WATCH ALSO CONTINUES ALONG AND SOUTH OF
I-10 CORRIDOR AND HAVE SEEN STRONG VELOCITY COUPLETS AT TIMES THIS
MORNING IN ACADIANA.

.LONG TERM...

DID NOT HAVE MUCH TIME TO LOOK AT REST OF FORECAST PAST TODAY BUT
MODELS SUGGEST ONCE HUMBERTO MOVES OUT OF THE REGION...RAIN
CHANCES WILL DROP SIGNIFICANTLY OVER THE WEEKEND INTO NEXT WEEK AS
DRIER AND SLIGHTLY COOLER AIR FILTERS INTO THE AREA.

&&

.AVIATION...

VERY BAD DAY FOR FLYING WITH VLIFR CONDITIONS AT TIMES AT ALL TAF
SITES WITH GUSTY WINDS AND HEAVY RAINFALL.

&&

.MARINE...

HURRICANE WARNING WILL CONTINUE FOR COASTAL WATERS BETWEEN HIGH
ISLAND AND CAMERON FOR ANOTHER HOUR OR SO BEFORE BEING REPLACED
WITH A TROPICAL STORM WARNING. CONDITIONS WILL CONTINUE TO BE
HAZARDOUS ACROSS ALL OF THE COASTAL WATERS

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  82  73  89  71 / 100  60  50  20
KBPT  82  71  89  71 / 100  60  40  20
KAEX  81  70  89  67 / 100  60  50  20
KLFT  82  72  88  71 / 100  60  50  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH FOR THE FOLLOWING ZONES:
     ACADIA...CALCASIEU...CAMERON...IBERIA...JEFFERSON DAVIS...
     LAFAYETTE...LOWER ST. MARTIN...ST. MARY...UPPER ST.
     MARTIN...AND VERMILION.

     FLASH FLOOD WATCH UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES:
     ACADIA...ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...
     CAMERON...EVANGELINE...IBERIA...JEFFERSON DAVIS...
     LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
     MARY...UPPER ST. MARTIN...VERMILION...AND VERNON.

     INLAND HURRICANE WARNING FOR THE FOLLOWING ZONES: CAMERON.

     HURRICANE WARNING FOR THE FOLLOWING ZONES: CAMERON.

     INLAND TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: CAMERON.

     TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: VERMILION.

     INLAND TROPICAL STORM WARNING UNTIL 3 PM THURSDAY FOR THE
     FOLLOWING ZONES: BEAUREGARD...CALCASIEU...AND JEFFERSON
     DAVIS.

     INLAND TROPICAL STORM WARNING LATE THIS MORNING AND THIS
     AFTERNOON FOR THE FOLLOWING ZONES:
     ALLEN...RAPIDES...AND VERNON.

TX...FLASH FLOOD WATCH FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.

     INLAND TROPICAL STORM WARNING FOR THE
     FOLLOWING ZONES: JASPER...NEWTON...AND ORANGE.

     HURRICANE WARNING UNTIL 6 AM THURSDAY FOR THE FOLLOWING ZONES:
     JEFFERSON.

     INLAND HURRICANE WARNING UNTIL 6 AM THURSDAY FOR THE FOLLOWING
     ZONES: JEFFERSON.

     INLAND TROPICAL STORM WARNING UNTIL 10 AM THURSDAY FOR THE
     FOLLOWING ZONES: JEFFERSON.

     TORNADO WATCH UNTIL 10 AM THURSDAY FOR THE FOLLOWING ZONES:
     JEFFERSON...AND ORANGE.

GM...HURRICANE WARNING UNTIL 6 AM THURSDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM...AND WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     EXTENDING FROM 20 NM TO 60 NM.

     TORNADO WATCH UNTIL FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
     OUT 20 NM...AND COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY, LA OUT 20 NM.

     TROPICAL STORM WARNING FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
     CAMERON, LA OUT 20 NM...WATERS FROM CAMERON, LA TO HIGH
     ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...AND WATERS FROM
     INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM
     TO 60 NM.

     SMALL CRAFT ADVISORY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM...AND WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM
     20 NM TO 60 NM.

&&

SHAMBURGER
Hazardous weather outlook, Sep 13, 5:25 AM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
525 AM CDT THU SEP 13 2007

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-141030-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
525 AM CDT THU SEP 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HURRICANE HUMBERTO WILL WEAKEN TO A TROPICAL STORM THIS MORNING
WHILE MOVING NORTHEASTWARD FROM SOUTHEAST TEXAS INTO SOUTHWEST AND
CENTRAL LOUISIANA TODAY. TROPICAL STORM FORCE WINDS WILL BE
POSSIBLE NEAR AND TO THE EAST OF THE PATH OF THE CENTER OF THE
SYSTEM...GENERALLY ALONG A LINE FROM ORANGE TO ALEXANDRIA.
WIDESPREAD SHOWERS AND THUNDERSTORMS WITH POTENTIAL FLOODING WILL
ALSO BE POSSIBLE...WITH RAINFALL AMOUNTS OF 5 TO 10 INCHES LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONDITIONS WILL IMPROVE OVER THE WEEKEND INTO EARLY NEXT WEEK AS
DRIER AIR FILTERS INTO THE REGION...WITH LITTLE PRECIPITATION
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY TODAY FOR HURRICANE HUMBERTO.

SHAMBURGER

In the hours before

Local storm report, Sep 13, 4:03 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
403 AM CDT THU SEP 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HURRICANE        PORT ARTHUR             29.90N 93.93W
09/13/2007                   JEFFERSON          TX   COUNTY OFFICIAL

            WIDESPREAD POWER OUTAGES WITH STREETS FLOODED.

&&

SHAMBURGER
Local storm report, Sep 13, 4:44 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
444 AM CDT THU SEP 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HURRICANE        PORT ARTHUR             29.90N 93.93W
09/13/2007                   JEFFERSON          TX   TRAINED SPOTTER

            PORTION OF APARTMENT COMPLEX ROOF BLOWN OFF AND LANDED ON
            FOUR VEHICLES.

&&

MMARCOTT
Local storm report, Sep 13, 4:50 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
450 AM CDT THU SEP 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 AM     HURRICANE        BEAUMONT                30.09N 94.14W
09/13/2007                   JEFFERSON          TX   ASOS

            SUSTAINED WINDS OF 54 MPH WITH GUSTS TO 84 MPH.

&&

MMARCOTT
Local storm report, Sep 13, 5:22 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
522 AM CDT THU SEP 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 AM     HURRICANE        5 S BEAUMONT            30.02N 94.14W
09/13/2007                   JEFFERSON          TX   BROADCAST MEDIA

            WIND GUST TO 74 MPH AT ODOM ACADEMY IN SOUTH BEAUMONT.
            REPORTED BY KFDM-TV.

&&

SHAMBURGER
Local storm report, Sep 13, 5:36 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
536 AM CDT THU SEP 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 AM     HURRICANE        VINTON                  30.20N 93.58W
09/13/2007                   CALCASIEU          LA   LAW ENFORCEMENT

            ESTIMATED HURRICANE FORCE WIND GUSTS WITH TREES DOWN
            ACROSS HIGHWAY 109. REPORTED BY VINTON PD.

&&

SHAMBURGER
Local storm report, Sep 13, 6:00 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT THU SEP 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     FLASH FLOOD      VIDOR                   30.13N 94.00W
09/13/2007                   ORANGE             TX   LAW ENFORCEMENT

            I-10 WESTBOUND CLOSED AT OLD HWY 90 IN VIDOR DUE TO
            FLOODING. REPORTED BY VIDOR PD.

&&

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 10:56 PM CDTInland Tropical Storm WarningLCH14 hr
Sep 13, 12:59 AM CDTInland Hurricane WarningLCH5 hr
Sep 13, 1:33 AM CDTFlash Flood WarningLCHJefferson117 min
Sep 13, 2:12 AM CDTFlash Flood WarningLCHOrange4 hr
Sep 13, 3:33 AM CDTFlash Flood WarningLCHJefferson4 hr
Sep 13, 6:04 AM CDTFlash Flood WarningLCHNewton4 hr
Sep 13, 9:29 AM CDTRiver Flood WarningLCHNewton, Orange6 days
Sep 13, 9:29 AM CDTRiver Flood WarningLCHJefferson11 hr
Sep 12, 10:44 PM CDTRiver Flood WarningLCHCalcasieu22 hr
Sep 12, 10:44 PM CDTRiver Flood WarningLCHCalcasieu22 hr
Sep 13, 2:16 AM CDTFlash Flood WarningLCHAcadia, Jefferson Davis4 hr
Sep 13, 4:15 AM CDTTornado WarningLCHVermilion30 min
Sep 13, 4:56 AM CDTFlash Flood WarningLCHAcadia, Lafayette, Saint Landry, Vermilion4 hr
Sep 13, 9:29 AM CDTRiver Flood WarningLCHRapides4 days
Sep 13, 9:29 AM CDTRiver Flood WarningLCHCalcasieu11 hr
Sep 13, 9:59 AM CDTFlash Flood WarningLCHBeauregard, Vernon3 hr
Sep 13, 12:49 PM CDTLake Wind AdvisoryLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more3 hr
Sep 13, 1:41 PM CDTCoastal Flood WarningLCHSaint Martin2 hr

Nearby

Flash Flood Warnings in Louisiana, 2007Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.